Alert archive / New York / Flood Watches in 2011

Flood Watch 1, NWS Buffalo, NY

December 31, 2010Erie County, New York

NWS Buffalo, NY issued this flood watch at Dec 31, 2010, 9:40 PM EST for Erie County, New York. It took effect at Jan 1, 2011, 3:00 AM EST. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Dec 31, 2010, 9:40 PM EST (02:40 UTC)
In effect from
Jan 1, 2011, 3:00 AM EST
Expired
Jan 1, 2011, 10:46 PM EST
In force
20 hr
Issued by
NWS Buffalo, NY
Flood severity
None

County Erie County, NY

The radar

The Buffalo radar (KBUF), 21 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 2.7 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2011-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2011-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 320 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
890 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
320 m²/s²
0-3 km storm-relative helicity
359 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

947 
WGUS61 KBUF 010240
FFABUF

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE BUFFALO NY
940 PM EST FRI DEC 31 2010

...ICE JAM FLOODING POSSIBLE ON SOME BUFFALO AREA CREEKS SATURDAY...

.UNSEASONABLY WARM WEATHER WHICH MOVED INTO THE AREA TODAY WILL
CONTINUE THROUGH MUCH OF SATURDAY UNTIL A COLD FRONT PASSES LATER
IN THE AFTERNOON. TEMPERATURES HAVE RISEN TO NEAR 50 AND RESULTED
IN RAPID SNOWMELT AND ITS ASSOCIATED RUNOFF HAS BEGUN TO ERODE
SOME OF THE ICE ON LOCAL CREEKS. THIS WILL CONTINUE OVERNIGHT AND
SATURDAY. IN ADDITION...RAINFALL OF UP TO A HALF INCH WILL
AGGRAVATE THE SITUATION ON SATURDAY AND MAY RESULT IN SOME JAMS
AND LOCAL FLOODING. THIS RISK IS GREATEST ON CAZENOVIA AND CAYUGA
CREEKS.

NYZ010-011045-
/O.NEW.KBUF.FA.A.0001.110101T0800Z-110102T0400Z/
/00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NORTHERN ERIE-
INCLUDING THE CITY OF...BUFFALO
940 PM EST FRI DEC 31 2010

...FLOOD WATCH IN EFFECT FROM 3 AM EST SATURDAY THROUGH SATURDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A

* FLOOD WATCH FOR A PORTION OF WESTERN NEW YORK...INCLUDING THE 
 FOLLOWING COUNTY...NORTHERN ERIE.

* FROM 3 AM EST SATURDAY THROUGH SATURDAY EVENING

* UNSEASONABLY WARM WEATHER WHICH MOVED INTO THE AREA TODAY WILL
  CONTINUE THROUGH MUCH OF SATURDAY UNTIL A COLD FRONT PASSES
  LATER IN THE AFTERNOON. TEMPERATURES HAVE RISEN TO NEAR 50 AND
  RESULTED IN RAPID SNOWMELT AND ITS ASSOCIATED RUNOFF HAS BEGUN
  TO ERODE SOME OF THE ICE ON LOCAL CREEKS. THIS WILL CONTINUE
  OVERNIGHT AND SATURDAY. IN ADDITION...RAINFALL OF UP TO A HALF
  INCH WILL AGGRAVATE THE SITUATION ON SATURDAY AND MAY RESULT IN
  SOME JAMS AND LOCAL FLOODING. THIS RISK IS GREATEST ON
  CAZENOVIA, CAYUGA AND BUFFALO CREEKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE
ALERT FOR POSSIBLE FLOOD ADVISORIES OR WARNINGS. THOSE LIVING IN
AREAS PRONE TO ICE JAM FLOODING SHOULD BE PREPARED TO TAKE ACTION
SHOULD FLOODING DEVELOP. STAY TUNED TO WEATHER RADIO OR OTHER
RADIO AND TV STATIONS FOR FURTHER DETAILS OR UPDATES

&&

$$

SFM
4 follow-up statements
273 
WGUS61 KBUF 010837
FFABUF

FLOOD WATCH
NATIONAL WEATHER SERVICE BUFFALO NY
337 AM EST SAT JAN 1 2011

...ICE JAM FLOODING POSSIBLE ON SOME BUFFALO AREA CREEKS
TODAY...

.UNSEASONABLY WARM WEATHER WILL CONTINUE TO MELT THE SNOWPACK THAT
WAS IN PLACE ACROSS PARTS OF METRO BUFFALO. THE RESULTING RUNOFF
WILL INCREASE THE WATER LEVEL ON AREA CREEKS...WHILE THE ICE 
CONTINUES TO BREAK UP. IN ADDITION...RAINFALL OF UP TO A HALF
INCH WILL AGGRAVATE THE SITUATION WHICH MAY RESULT IN SOME ICE JAMS
AND LOCAL FLOODING. THIS RISK IS GREATEST ON CAZENOVIA...CAYUGA
AND BUFFALO CREEKS.

NYZ010-011645-
/O.CON.KBUF.FA.A.0001.000000T0000Z-110102T0400Z/
/00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NORTHERN ERIE-
INCLUDING THE CITY OF...BUFFALO
337 AM EST SAT JAN 1 2011

...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

THE FLOOD WATCH CONTINUES FOR

* A PORTION OF WESTERN NEW YORK...INCLUDING THE FOLLOWING 
  COUNTY...NORTHERN ERIE.

* THROUGH THIS EVENING

* UNSEASONABLY WARM WEATHER WILL CONTINUE TO MELT THE SNOWPACK
  THAT WAS IN PLACE ACROSS PARTS OF METRO BUFFALO. THE RESULTING
  RUNOFF WILL INCREASE THE WATER LEVEL ON AREA CREEKS...WHILE THE
  ICE CONTINUES TO BREAK UP. IN ADDITION...RAINFALL OF UP TO A
  HALF INCH WILL AGGRAVATE THE SITUATION WHICH MAY RESULT IN SOME
  ICE JAMS AND LOCAL FLOODING. THIS RISK IS GREATEST ON
  CAZENOVIA...CAYUGA AND BUFFALO CREEKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE
ALERT FOR POSSIBLE FLOOD ADVISORIES OR WARNINGS. THOSE LIVING IN
AREAS PRONE TO ICE JAM FLOODING SHOULD BE PREPARED TO TAKE ACTION
SHOULD FLOODING DEVELOP. STAY TUNED TO WEATHER RADIO OR OTHER
RADIO AND TV STATIONS FOR FURTHER DETAILS OR UPDATES

&&

$$
264 
WGUS61 KBUF 011502
FFABUF

FLOOD WATCH
NATIONAL WEATHER SERVICE BUFFALO NY
1002 AM EST SAT JAN 1 2011

...ICE JAM FLOODING POSSIBLE ON SOME BUFFALO AREA CREEKS TODAY...

.UNSEASONABLY WARM WEATHER WILL CONTINUE TO MELT THE SNOWPACK
THAT WAS IN PLACE ACROSS PARTS OF METRO BUFFALO. THE RESULTING
RUNOFF WILL INCREASE THE WATER LEVEL ON AREA CREEKS...WHILE THE
ICE CONTINUES TO BREAK UP. IN ADDITION...RAINFALL OF UP TO A HALF
INCH WILL AGGRAVATE THE SITUATION WHICH MAY RESULT IN SOME ICE
JAMS AND LOCAL FLOODING. THIS RISK IS GREATEST ON CAZENOVIA...
CAYUGA AND BUFFALO CREEKS.

NYZ010-012315-
/O.CON.KBUF.FA.A.0001.000000T0000Z-110102T0400Z/
/00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NORTHERN ERIE-
INCLUDING THE CITY OF...BUFFALO
1002 AM EST SAT JAN 1 2011

...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

THE FLOOD WATCH CONTINUES FOR

* A PORTION OF WESTERN NEW YORK...INCLUDING THE FOLLOWING 
 COUNTY...NORTHERN ERIE.

* THROUGH THIS EVENING

* UNSEASONABLY WARM WEATHER WILL CONTINUE TO MELT THE SNOWPACK 
 THAT WAS IN PLACE ACROSS PARTS OF METRO BUFFALO. THE RESULTING 
 RUNOFF WILL INCREASE THE WATER LEVEL ON AREA CREEKS...WHILE 
 THE ICE CONTINUES TO BREAK UP. IN ADDITION...RAINFALL OF UP TO 
 A HALF INCH WILL AGGRAVATE THE SITUATION WHICH MAY RESULT IN 
 SOME ICE JAMS AND LOCAL FLOODING. THIS RISK IS GREATEST ON 
 CAZENOVIA...CAYUGA AND BUFFALO CREEKS. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE
ALERT FOR POSSIBLE FLOOD ADVISORIES OR WARNINGS. THOSE LIVING IN
AREAS PRONE TO ICE JAM FLOODING SHOULD BE PREPARED TO TAKE ACTION
SHOULD FLOODING DEVELOP. STAY TUNED TO WEATHER RADIO OR OTHER
RADIO AND TV STATIONS FOR FURTHER DETAILS OR UPDATES

&&

$$

SFM
229 
WGUS61 KBUF 012021
FFABUF

FLOOD WATCH
NATIONAL WEATHER SERVICE BUFFALO NY
321 PM EST SAT JAN 1 2011

...ICE JAM FLOODING POSSIBLE ON SOME BUFFALO AREA CREEKS THIS
EVENING...

.UNSEASONABLY WARM WEATHER WILL CONTINUE TO MELT THE SNOWPACK
THAT WAS IN PLACE ACROSS PARTS OF METRO BUFFALO. THE RESULTING
RUNOFF WILL INCREASE THE WATER LEVEL ON AREA CREEKS...WHILE THE
ICE CONTINUES TO BREAK UP. THIS RISK IS GREATEST ON CAZENOVIA
CREEK. CONDITIONS WILL IMPROVE LATER TONIGHT AS TEMPERATURES FALL
BACK TOWARD FREEZING.

NYZ010-020400-
/O.CON.KBUF.FA.A.0001.000000T0000Z-110102T0400Z/
/00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NORTHERN ERIE-
INCLUDING THE CITY OF...BUFFALO
321 PM EST SAT JAN 1 2011

...FLOOD WATCH REMAINS IN EFFECT UNTIL 11 PM EST THIS EVENING...

THE FLOOD WATCH CONTINUES FOR

* A PORTION OF WESTERN NEW YORK...INCLUDING THE FOLLOWING 
 COUNTY...NORTHERN ERIE.

* UNTIL 11 PM EST THIS EVENING

* UNSEASONABLY WARM WEATHER WILL CONTINUE TO MELT THE SNOWPACK
  THAT WAS IN PLACE ACROSS PARTS OF METRO BUFFALO. THE RESULTING
  RUNOFF WILL INCREASE THE WATER LEVEL ON AREA CREEKS...WHILE THE
  ICE CONTINUES TO BREAK UP. THIS RISK IS GREATEST ON CAZENOVIA
  CREEK. CONDITIONS WILL IMPROVE RAPIDLY LATER TONIGHT AS
  TEMPERATURES FALL BACK TOWARD FREEZING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE
ALERT FOR POSSIBLE FLOOD ADVISORIES OR WARNINGS. THOSE LIVING IN
AREAS PRONE TO ICE JAM FLOODING SHOULD BE PREPARED TO TAKE ACTION
SHOULD FLOODING DEVELOP. STAY TUNED TO WEATHER RADIO OR OTHER
RADIO AND TV STATIONS FOR FURTHER DETAILS OR UPDATES

&&

$$

SFM
333 
WGUS61 KBUF 020346
FFABUF

FLOOD WATCH
NATIONAL WEATHER SERVICE BUFFALO NY
1046 PM EST SAT JAN 1 2011

NYZ010-020500-
/O.CAN.KBUF.FA.A.0001.000000T0000Z-110102T0400Z/
/00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NORTHERN ERIE-
INCLUDING THE CITY OF...BUFFALO
1046 PM EST SAT JAN 1 2011

...FLOOD WATCH IS CANCELLED...

THE FLOOD WATCH FOR A PORTION OF WESTERN NEW YORK HAS BEEN
CANCELLED. ALL PREVIOUS ICE JAMS HAVE BEEN FLUSHED DOWNSTREAM.
THERE WIIL BE SOME MINOR RISES IN AREA CREEKS AND STREAMS
OVERNIGHT BUT CRESTS WILL REMAIN WELL BELOW FLOOD STAGE.

$$

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this flood watch went out at Dec 31, 6:00 PM EST, 3 hours 40 minutes earlier.

Area forecast discussion, Dec 31, 6:00 PM EST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
600 PM EST FRI DEC 31 2010

.SYNOPSIS...
HIGH PRESSURE WILL PUSH OFF THE NEW ENGLAND COAST TONIGHT...
CONTINUING AN UNSEASONABLY WARM SOUTHERLY FLOW ACROSS THE REGION
TONIGHT AND EARLY SATURDAY. A COLD FRONT WILL CROSS THE REGION ON
SATURDAY... BRINGING A ROUND OF SHOWERS...FOLLOWED BY COLDER
TEMPERATURES ON SUNDAY AND THE POTENTIAL FOR ACCUMULATING LAKE SNOW
SUNDAY AND MONDAY.

&&

.NEAR TERM /THROUGH SATURDAY/...
AS OF 600 PM...UPDATED THE FORECAST TO ACCOUNT FOR A MORE EASTWARD
TREND ON THE PRECIP MOVING IN TONIGHT. WILL HAVE CATEGORICAL POPS
AND EXPECT A TENTH TO AS MUCH AS A QUARTER INCH OF RAIN
OVERALL...WITH MORE TO FOLLOW ON SATURDAY.

DEEPER MOISTURE WILL ARRIVE AHEAD OF THE SURFACE COLD FRONT LATE
TONIGHT AND EARLY SATURDAY RESULTING IN WIDESPREAD SHOWER ACTIVITY
TO DEVELOP INTO THE AREA. MODEL SOUNDINGS SUGGESTING SOME LIMITED
INSTABILITY IMMEDIATELY ALONG THE BAROCLINIC ZONE...ESPECIALLY
ACROSS WESTERN SECTIONS WITH SHOWALTER INDICES AROUND ZERO OR JUST
SLIGHTLY NEGATIVE AND TOTAL TOTALS AT OR SLIGHT ABOVE 50.
THEREFORE...A RUMBLE OF THUNDER IS NOT OUT OF THE QUESTION AS THE
COLD FRONT PRESSES THROUGH.

TEMPERATURES TONIGHT LOOK QUITE MILD AND LIKELY WILL STAY FAIRLY
STEADY AS SOUTHERLY FLOW PREVAILS. TEMPERATURES WILL DROP BEHIND THE
COLD FRONTAL PASSAGE SATURDAY AFTERNOON.

NOTHING SIGNIFICANT TO NOTE THIS AFTERNOON ON THE AREA RIVERS AND
CREEKS AS FAR AS THE POTENTIAL FOR ICE JAMMING GOES. RUNOFF AMOUNTS
HAVE HAD MINIMAL IMPACT ON THE STAGES SO FAR. THAWING WILL CONTINUE
OVERNIGHT AND THROUGH THE FIRST HALF OF SATURDAY. WE WILL LIKELY
SEE A FAR AMOUNT OF ICE MOVEMENT BY LATE TONIGHT AND SATURDAY
MORNING. SNOW MELT ALONE LIKELY NOT ENOUGH TO CAUSE PROBLEMS.
RAINFALL AMOUNTS LOOK TO BE IN THE 0.25 TO 0.50 INCH RANGE. AMOUNTS
ABOVE THIS COULD BRING LARGER CONCERNS AND AREA RIVER AND CREEKS
WILL NEED TO BE MONITORED CLOSELY. NOT CONFIDENT ENOUGH IN FLOODING
TO ISSUE A WATCH AT THIS POINT. WILL CONTINUE TO MENTION IN THE HWO.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
THE COLD FRONT THAT PUSHED INTO THE AREA SATURDAY AFTERNOON WILL
CONTINUE TO HEAD EASTWARD SATURDAY EVENING...AND IS EXPECTED TO
CLEAR THE REGION BY MIDNIGHT. WITH STRONG DRY SLOTTING AND COLD AIR
ADVECTION/SUBSIDENCE SETTING UP BEHIND THE DEPARTING BOUNDARY...
EXPECT THAT ANY ASSOCIATED SHOWER ACTIVITY WILL QUICKLY TAPER OFF
FOLLOWING ITS PASSAGE. HAVE THEREFORE CONTINUED TO INDICATE A RAPID
WEST TO EAST DECREASE IN POPS SATURDAY NIGHT...WITH THE AREA
EXPECTED TO BE MOSTLY DRY BY 07Z-08Z. THE STRONG COLD AIR ADVECTION
PATTERN WILL ALSO LEAD TO A NOTICEABLE DROP IN TEMPS...WITH MOST
AREAS EXPERIENCING READINGS BACK IN THE 25 TO 30 DEGREE RANGE BY
MORNING. FORTUNATELY THOUGH...IT DOES APPEAR THAT THE PRECIPITATION
SHOULD END BEFORE ENOUGH COOLING OCCURS FOR A CHANGEOVER TO SNOW.

DURING SUNDAY...SOMEWHAT WEAKER COLD AIR ADVECTION WILL CONTINUE
ACROSS THE REGION...WHILE THE DRY SLOT TRAILING THE FRONT DEPARTS
OFF TO OUR EAST. WITH 850 MB TEMPS FALLING FURTHER TO -12C TO -14C
AND LOW LEVEL MOISTURE INCREASING AGAIN FOLLOWING THE PASSAGE OF THE
DRY SLOT...WE SHOULD SEE SOME LAKE EFFECT SNOW SHOWERS DEVELOP
EAST-NORTHEAST OF BOTH LAKES SUNDAY MORNING INTO EARLY SUNDAY
AFTERNOON...BEFORE GRADUALLY SETTLING SOUTHWARD SUNDAY AFTERNOON AND
EVENING AS THE STEERING WINDS BECOME MORE WESTERLY. WHILE MOISTURE
FIELDS DO NOT LOOK TO BE OVERLY IMPRESSIVE...THEY SHOULD STILL BE
SUFFICIENTLY DEEP ENOUGH TO AT LEAST PARTIALLY INTERSECT THE PRIME
DENDRITIC SNOW GROWTH REGION...WHICH SHOULD ALLOW FOR A BETTER
LIKELIHOOD OF SNOW SHOWERS AND SOME MINOR ACCUMULATIONS OF AN INCH
OR TWO IN THE AFFECTED AREAS. HAVE THEREFORE UPPED POPS TO LIKELY
AND INSERTED SOME MINOR ACCUMS FOR LOCATIONS DOWNWIND OF BOTH LAKES
ON SUNDAY...WHICH INCLUDES THE BUFFALO AND WATERTOWN AREAS.
ELSEWHERE...A GENERALLY DRY DAY CAN BE EXPECTED...WITH NEAR NORMAL
TEMPERATURES IN THE LOWER HALF OF THE 30S.

THEN DURING SUNDAY NIGHT...THE STEERING WINDS WILL VEER A BIT MORE
TO THE WEST AND WEST-NORTHWEST...WHICH WILL ACT TO PUSH THE LAKE
EFFECT BANDS A LITTLE FURTHER SOUTHWARD TO THE TRADITIONAL SNOW
BELTS EAST AND EAST-SOUTHEAST OF THE LAKES. IF AN UPSTREAM
CONNECTION TO GEORGIAN BAY CAN GET ESTABLISHED...ACCUMULATIONS
DURING THIS PERIOD COULD WIND UP APPROACHING ADVISORY CRITERIA EAST
AND SOUTHEAST OF LAKE ONTARIO...WHILE OROGRAPHIC INFLUENCES COULD
ALSO LEAD TO SOME LOCALLY ENHANCED AMOUNTS EAST AND SOUTHEAST OF
LAKE ERIE. OUTSIDE OF THE MAIN LAKE EFFECT AREAS...GENERALLY DRY
WEATHER CAN ONCE AGAIN BE EXPECTED...WITH LOW TEMPS RANGING FROM THE
MID TEENS TO LOWER 20S.

AS WE GET INTO MONDAY...THE STEERING WINDS WILL REMAIN WESTERLY TO
WEST-NORTHWESTERLY DURING THE MORNING...BEFORE BACKING MORE TO THE
WEST AND EVENTUALLY WEST-SOUTHWEST IN THE AFTERNOON IN RESPONSE TO
THE APPROACH OF A CLIPPER SYSTEM FROM THE UPPER LAKES. THIS WOULD
RESULT IN ANY REMAINING LAKE EFFECT SNOW SHOWERS REMAINING NEARLY
STATIONARY MONDAY MORNING...BEFORE LIFTING BACK NORTH INTO THE
BUFFALO AND WATERTOWN AREAS IN THE AFTERNOON.

THE SHORT TERM MODELS DISAGREE ON THE STRENGTH OF THE LAKE EFFECT AS
IT LIFTS BACK NORTHWARD...WITH THE NAM SOLUTION A STRONG OUTLIER
OWING TO BOTH SOMEWHAT COLDER TEMPS ALOFT AND A NOTICEABLY DEEPER
SYNOPTIC-SCALE MOISTURE FIELD...FACTORS THAT WOULD LIKELY LEAD TO
SOME ADDITIONAL MINOR ACCUMS AS THE LAKE EFFECT LIFTS BACK
NORTHWARD. OVERALL PATTERN RECOGNITION WOULD SUGGEST A LESS
FAVORABLE ENVIRONMENT THAN THIS WITH WARMING TEMPS/ASSOCIATED
LARGE-SCALE SUBSIDENCE ALOFT...RESULTING IN A SCENARIO MORE ALONG
THE LINES OF THE MUCH MORE CONSERVATIVE GFS/GEM/ECMWF SOULTIONS. FOR
NOW...WILL RESTRICT POPS IN THE EXPECTED LAKE EFFECT AREAS TO THE
CHANCE RANGE ON MONDAY...THOUGH CAN FORESEE THESE GETTING UPPED
WITH FUTURE FORECASTS SHOULD THE GUIDANCE EVENTUALLY TREND MORE
TOWARD THE CURRENT NAM SOLUTION.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
IN THE EXTENDED...THE LARGE SCALE WEATHER PATTERN ACROSS NORTH
AMERICA STILL APPEARS AS IF IT WILL BE MUCH MORE ZONAL THAN WHAT
WAS EXPERIENCED FOR MOST OF DECEMBER. A SPLIT FLOW REGIME WILL BE
PREDOMINANT...WITH ONE MAIN UPPER LOW SITUATED OVER EASTERN
CANADA...AND A SECOND TRACKING FROM CALIFORNIA TO THE WESTERN GULF
OF MEXICO. FOR OUR REGION...THIS PATTERN WILL RESULT IN A
CONTINUATION OF NEAR NORMAL TEMPERATURES THROUGH THE PERIOD...ALONG
WITH A LACK OF OVERLY SIGNIFICANT WEATHER.

LOOKING A LITTLE MORE CLOSELY AT THE FORECAST DETAILS...ANY LEFTOVER
LAKE EFFECT SNOW SHOWERS FROM MONDAY SHOULD LIFT INTO AREAS
NORTHEAST OF THE LAKES AND DISSIPATE MONDAY NIGHT AS A CLIPPER
SYSTEM APPROACHES FROM THE UPPER LAKES...RESULTING IN FURTHER
BACKING/SHEARING OF THE FLOW AND WARMING TEMPERATURES ALOFT. THE
CLIPPER WILL THEN BRING A MORE GENERAL CHANCE OF SNOW SHOWERS TO THE
AREA AS IT SLIDES ACROSS THE REGION TUESDAY AND TUESDAY NIGHT.
FOLLOWING ITS PASSAGE...A WEAK WEST-NORTHWESTERLY FLOW OF SLIGHTLY
COLDER AIR SHOULD LEAD TO SOME MORE LAKE EFFECT SNOW SHOWERS
EAST-SOUTHEAST OF THE LAKES DURING WEDNESDAY.

DURING THE LATTER HALF OF THIS PERIOD...ADDITIONAL HARD-TO-TIME
SHORTWAVES ASSOCIATED WITH THE EASTERN CANADIAN UPPER LOW WILL PASS
ACROSS THE AREA FROM TIME TO TIME...WHILE WEAK SURFACE-BASED
TROUGHING LINGERS ACROSS THE REGION. THESE FEATURES WILL RESULT IN A
CONTINUED GENERAL CHANCE OF SNOW SHOWERS FOR BOTH THURSDAY AND
FRIDAY. GIVEN THE DISTANT TIME FRAME...BROADBRUSH LOW CHANCE POPS
WILL SUFFICE FOR THIS PERIOD FOR NOW.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
AREA OF CIGS AT OR BELOW 2K FEET PUSHING UP ACROSS WESTERN NEW YORK
IMPACTING THE KBUF/KIAG/KJHW TERMINAL ALONG WITH SOME PATCHY
DRIZZLE. THESE CIGS WILL LIKELY PERSIST ACROSS THE WEST THROUGH
THE AFTERNOON AND GRADUALLY PUSH EASTWARD AND IMPACT THE KROC
TERMINAL BETWEEN 21Z AND 23Z. REGIONAL VAD WIND PROFILES
AND MODEL SOUNDINGS SUGGESTING WINDS ALOFT IN THE 35-40 KNOT
RANGE...THEREFORE HAVE MAINTAINED LLWS IN THE WESTERN TERMINALS.
WINDS ALOFT WILL INCREASE FURTHER EARLY TONIGHT AS AN IMPULSE
WORKS ACROSS SOUTHERN ONTARIO. LLWS POTENTIAL THROUGH AT LEAST
EARLY TONIGHT.

SHOWERS AHEAD OF AN UPPER LEVEL IMPULSE WORKING ACROSS EASTERN
MICHIGAN THIS AFTERNOON WILL TRACK TO THE NORTHEAST AND EXPECT MOST
OF THIS ACTIVITY TO MISS THE AREA TO THE NORTH. ANOTHER AREA OF
SHOWERS DEVELOPING ALONG A COLD FRONT FURTHER TO THE SOUTH WILL
BEGIN TO IMPACT THE AREA AFTER 09Z TONIGHT WITH WIDESPREAD SHOWER
ACTIVITY PUSHING INTO WESTERN NEW YORK AFTER 12Z SATURDAY REACHING
CENTRAL NEW YORK BY AFTERNOON WITH WIDESPREAD MVFR CIGS/VSBYS AND
LOCAL IFR CONDITIONS. IMMEDIATELY ALONG THE COLD FRONT THE
POTENTIAL EXISTS FOR ISOLATED THUNDERSTORM ACTIVITY MOST LIKELY
BETWEEN THE 13Z AND 16Z TIME FRAME.

OUTLOOK...
SUNDAY AND MONDAY...MAINLY VFR WITH LOCAL IFR IN LAKE SNOWS DOWNWIND
OF THE LAKES.
TUESDAY AND WEDNESDAY...MVFR WITH SCATTERED SNOW SHOWERS.

&&

.MARINE...
SOUTHERLY FLOW IS NOT FAVORABLE FOR WAVE DEVELOPMENT ON OUR NEAR
SHORE WATERS...THOUGH WILL HAVE TO MONITOR GUSTS ON BOTH LAKES
AS A LOW LEVEL JET CROSSES EARLY TONIGHT. SOUTH TO SOUTHWEST WINDS
WILL INCREASE SATURDAY IN ADVANCE OF AN APPROACHING COLD FRONT...
THOUGH WAVES WILL LIKELY REMAIN BELOW ADVISORY CRITERIA DUE TO THE
WARM AND STABLE AIRMASS THAT WILL BE IN PLACE. IT STILL APPEARS THAT
SCA CONDITIONS WILL BE MORE LIKELY TO DEVELOP BEHIND THE FRONT
SATURDAY NIGHT AND SUNDAY AS A WESTERLY FLOW OF MUCH COLDER AIR
BUILDS INTO THE REGION.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...TMA
NEAR TERM...TMA/WCH
SHORT TERM...JJR
LONG TERM...JJR
AVIATION...TMA
MARINE...TMA
Hazardous weather outlook, Dec 31, 3:42 PM EST, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
342 PM EST FRI DEC 31 2010

NYZ001>008-010>014-019>021-085-012045-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
342 PM EST FRI DEC 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE COMBINATION OF RAIN AND TEMPERATURES WARMING TO AROUND 50
DEGREES ON SATURDAY COULD RESULT IN SOME ICE JAM FLOODING ON AREA
CREEKS AND STREAMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-012045-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
342 PM EST FRI DEC 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 2:37 AM ESTAreal Flood AdvisoryBUFErie12 hr
Jan 1, 3:11 AM ESTSmall Craft AdvisoryBUF55 hr
Jan 1, 2:15 PM ESTAreal Flood AdvisoryBUFErie5 hr
Jan 1, 3:17 PM ESTLake Effect Snow WatchBUFJefferson, Lewis, Oswego12 hr

Nearby

Flood Watches in New York, 2011Every flood watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.